I had a tummy tuck 8 weeks ago, when i take off the compress for a few hours it seems and feels like i'm swelling and don't have the same countour shape as i have right after taking off the garment. Is this going to change, i'm going to have the same shape i have with the garment on?
Swelling After Removing Compression Garment for Tummy Tuck
Doctor Answers (2)
Pereceived Swelling after removal of Tummy Tuck Compression Garment
Every operation, by its very nature, results in swelling. The more extensive the operation and the wider interruption of blood vessels and lymphatics, the greater the swelling. There are many reasons (not all scientifically based) for wearing a compression garment after a Tummy Tuck. The most convincing is to allow the formerly elevated and advanced skin to re-adhere to the underlying flattened and tightened tummy muscles. By 4 weeks after surgery, the adherence is complete. Wearing a compression garment after 4 weeks, in my opinion, is a crutch. It makes people "feel" better by having the comfort "things" are held in place. HOWEVER, like a tight bandage or cast, garments compress tissues causing swelling in adjacent areas and to some extent hamper the blood and lymphatic flow in the skin under the garment.
It is NOT that the skin swells after a garment is removed, it is that it achieves it normal appearance for THAT STAGE of healing. Keeping the skin needlessly compressed achieves nothing ; just like wearing a tight pair shoes does not really reduce the size of your feet and the swelling seen upon removal of these shoes has more to do with the shoes than with your feet.
I stopped using compression garments with my Tummy Tucks and found that my healing was not prolonged by that the comfort of my patients and their surgical experience was significantly increased.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.